Missouri, 2017Flash Flooding and Flooding in Missouri, July 26 to 29, 2017
July 26 to 29, 2017 · NWS EAX · 26 events in 7 counties and zones
On the evening of July 26, a line of thunderstorms formed roughly along the Interstate 70 corridor. The orientation of these storms were such that they trained over Kansas City and surrounding areas for several hours, causing some extreme flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of July 26, a line of thunderstorms formed roughly along the Interstate 70 corridor. The orientation of these storms were such that they trained over Kansas City and surrounding areas for several hours, causing some extreme flash flooding. Some of the heaviest rain hit some of the most vulnerable parts of the city, namely Indian Creek near the Kansas and Missouri state line. in this location between 5 to 7 inches of rain fell over a roughly 3 hour period, causing Indian Creek at State Line Road to rise to 27.96 feet, a new record for that location. The result was businesses in that area becoming inundated with several feet of running water. Numerous car dealerships saw much of their merchandise go underwater at that location. A strip mall consisting of a restaurant among other businesses had water at least 6 feet deep. The restaurant owners tried to salvage their business, but had to flee to the roof in order to escape the rising waters around them. Local news televised a dramatic water rescue of the restaurant owners via motorized raft. For more information regarding this event see the following website: https://www.weather.gov/eax/July26-272017MajorFloodingAcrossKansasCityMetro .
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 26, 5:46 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 26, 5:46 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT Wed Jul 26 2017
.Discussion...
Issued at 255 PM CDT WED JUL 26 2017
Widespread cloud cover and scattered showers have persisted
through the day likely in response to a mid/upper trough which is
currently pushing through the area this hour. The axis of this
trough appears to be over central Iowa and north central and
will continue to move east with time. Ahead of the main cloud
shield temperatures have continue to rise to around 90 degrees
with dew points in the 70 to 75 degree range. This has allowed for
ML CAPE values to rise into the 2000 to 2500 J/kg range, and may
trigger some thunderstorm activity into central Missouri. This
likelihood is low mainly due to surface winds already veering
that area, but its still worth keeping an eye on that area for
later development. Behind the clouds temperatures have struggled
to make it to 80 degrees, thus the heat advisory concerns have
been minimized and the heat advisory cancelled earlier in the day.
Also behind this area of clouds have generally mitigated the
destabilization of the atmosphere in this area, and minimized the
chances for any severe weather later this evening. Despite the
minimized severe weather concerns the surface boundary that will
be the main player for activity later tonight is currently located
over SE Nebraska and will sag southward through the evening and
overnight. H85 winds out of the southwest will pick up later
tonight and be oriented roughly parallel to the surface boundary.
This will likely cause a second round of thunderstorm development
later tonight, mainly along the HWY 36 corridor, and more
generally across northern and western Missouri. PWAT values in the
2 to 2.5 inch range will make for efficient rain rates and
perhaps some training of storms. Expect widespread amounts
approaching 1 to 2 inches, with perhaps some isolated amounts or
narrow corridors having higher than 2 inch amounts. Flash flood
guidance across that region around 3 inches for 3 hours have
precluded much in the way of concern for widespread flash
flooding, but considering the conditions of the atmosphere and
potential for training storms have kept the flash flood watch in
effect through Thursday morning.
Once these storms move out of the area and the boundary sags south
cooler conditions will persist through the rest of the week and
the weekend. Next chance for rain comes early to middle part of
next week, but at this time it's looking like low end chances
across the region.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 640 PM CDT WED JUL 26 2017
Expect an increase in SHRA and TSRA through the evening and
overnight hours. Increasing winds at around 2000 feet from the
southwest will feed the precipitation that develops and moves over
the terminals from Southeast Nebraska. Some cigs could drop to IFR
but will mainly be MVFR to VFR through the period. Vsbys to be
MVFR in areas of showers but VFR otherwise. Winds will be
southeast and light until around 16Z when they will become from
the northeast.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...Flash Flood Watch through Thursday morning for MOZ001>008-
011>017-023>025.
&&
Discussion...Leighton
Aviation...AdolphsonHazardous weather outlook, Jul 26, 11:57 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1257 PM CDT Wed Jul 26 2017
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271800-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1257 PM CDT Wed Jul 26 2017
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...This Afternoon and Tonight
Dangerous heat is possible again today, mainly south of Highway 50.
Strong storms are possible this evening across northeastern KS and
northern MO. Flash flooding is possible this evening and overnight
across northern MO.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Flash Flood, Clay
- When
- July 26, 8:50 PM CST to 11:50 PM CST
- Where
- Clay County, 0.87 mi SW of Oakwood to 0.09 mi NW of North Kansas City
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.170, -94.590
There were two water rescues in the vicinity of US 169 and State Highway 9 near Northmoor.
Flash Flood, Clay
- When
- July 26, 9:15 PM CST to July 27, 12:15 AM CST
- Where
- Clay County, 1.07 mi WSW of Gashland to 0.55 mi NW of Linden
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.222, -94.597
A water rescue was performed at US 169 and 68th street.
Flash Flood, Clay
- When
- July 26, 9:51 PM CST to July 27, 12:51 AM CST
- Where
- Clay County, 0.53 mi SE of Gladstone to 0.83 mi SSW of Pleasant Vly
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.225, -94.472
US 169 was closed due to flash flooding in Pleasant Valley.
Flash Flood, Lafayette
- When
- July 27, 12:54 AM CST to 3:54 AM CST
- Where
- Lafayette County, 1.75 mi ENE of Odessa to 1.07 mi E of Odessa
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.010, -93.940
Interstate 70 was closed at mile marker 38 due to flash flooding.
Flash Flood, Lafayette
- When
- July 27, 1:16 AM CST to 4:16 AM CST
- Where
- Lafayette County, 0.54 mi E of Wellington to 0.99 mi NE of Wellington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.130, -93.970
Water was over HWY 224 near Wellington.
Flash Flood, Jackson
- When
- July 27, 1:29 AM CST to 4:29 AM CST
- Where
- Jackson County, 1.64 mi W of Kansas City to 1.07 mi S of Kansas City Downtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.078, -94.600
Water was over Interstate 35 near Broadway, causing the interstate to shut down for a couple hours.
Flash Flood, Jackson
- When
- July 27, 1:29 AM CST to 4:29 AM CST
- Where
- Jackson County, 2.55 mi ENE of Kansas City to 2.33 mi ENE of Kansas City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.100, -94.530
A water rescue of two occupants in a vehicle took place at 12th and Jackson.
Flash Flood, Jackson
- When
- July 27, 1:33 AM CST to 4:33 AM CST
- Where
- Jackson County, 2.25 mi WSW of Leeds to 2.31 mi WSW of Leeds
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.040, -94.540
A water rescue took place at Cleveland and Emanuel Cleaver II Blvd near Country Club Plaza.
Flash Flood, Lafayette
- When
- July 27, 2:30 AM CST to 5:30 AM CST
- Where
- Lafayette County, 3.36 mi ESE of Odessa to 0.99 mi ENE of Odessa
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.981, -93.912
A citizen was rescued from the top of their car after it was swept into a ditch.
Flash Flood, Jackson
- When
- July 27, 2:38 AM CST to 5:38 AM CST
- Where
- Jackson County, 3.51 mi WNW of Dodson to 3.54 mi WNW of Dodson
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.000, -94.590
There was a water rescue at the intersection of 72nd and Wornall.
Flash Flood, Lafayette
- When
- July 27, 2:49 AM CST to 5:49 AM CST
- Where
- Lafayette County, 0.92 mi SSW of Napoleon to 1.85 mi SSE of Waverly
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.119, -94.079
According to the fire department and emergency management of Lafayette County, several roads were under water due to heavy rain induced flash flooding.
Flash Flood, Jackson
- When
- July 27, 2:51 AM CST to 5:51 AM CST
- Where
- Jackson County, 3.5 mi NW of Dodson to 3.61 mi NW of Dodson
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.020, -94.570
A water rescue took place at 58th and Troost in KCMO.
Flash Flood, Jackson
- When
- July 27, 3:06 AM CST to 6:06 AM CST
- Where
- Jackson County, 3.82 mi W of Dodson to 3.05 mi NW of Holmes Park
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.990, -94.600
Ward Parkway was closed due to flash flooding.
Flash Flood, Lafayette
- When
- July 27, 3:41 AM CST to 6:41 AM CST
- Where
- Lafayette County, 1.07 mi W of Bates City to 1.33 mi W of Bates City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.000, -94.090
A water rescue took place on Golden Belt Road along Horseshoe Creek. 7.11 inches of rain fell at this location.
Flash Flood, Jackson
- When
- July 27, 4:00 AM CST to 9:00 AM CST
- Where
- Jackson County, 1.81 mi W of Holmes Park to 1.29 mi NW of Red Bridge
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.947, -94.583
After 5 to 7 inches of rain fell across Kansas City in 3-6 hours, one of the hardest hit areas in the Kansas City Metro was along Indian Creek near 103rd and Wornall. Several car dealerships in that area had merchandise inundated and washed away due to the record flood for Indian Creek. Also at that intersection was a restaurant that had two of its owners trapped in the rafters of the business as waters rushed into the building. The owners were rescued by fire fighters when they rode a motorized raft to the building and extracted the owners through the roof. This rescue took place on live television. This narrative was not unique to this location, as water rescues took place in numerous areas across Kansas City. The value of loss is tremendous, but no value has been submitted.
Flash Flood, Lafayette
- When
- July 27, 4:38 AM CST to 7:38 AM CST
- Where
- Lafayette County, 2.7 mi NNW of Chapel Hill to 3.79 mi SW of Bates City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.956, -94.090
Highway TT was impassible near Bates City, due to flash flooding.
Flash Flood, Cass
- When
- July 27, 4:52 AM CST to 7:52 AM CST
- Where
- Cass County, 0.24 mi NNW of Avon to 2.28 mi SE of Gowdy
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.823, -94.281
Numerous roads in Pleasant Hill were impassible due to flash flooding.
Flash Flood, Johnson
- When
- July 27, 6:10 AM CST to 9:10 AM CST
- Where
- Johnson County, 2.04 mi ESE of Latour to 1.99 mi S of Latour
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.622, -94.084
Missouri Route 2 was closed in both directions due to flash flooding.
Flash Flood, Bates
- When
- July 27, 6:30 AM CST to 9:30 AM CST
- Where
- Bates County, 1.34 mi W of Spruce to 1.02 mi NNE of Nyhart
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.266, -94.154
Missouri HWY 52 was closed in both directions near Butler, due to flash flooding from heavy rain.
Flood, Cass
- When
- July 27, 3:18 PM CST to 9:18 PM CST
- Where
- Cass County, 3.4 mi SE of Freeman to 2.83 mi WNW of Lone Tree
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.590, -94.450
A large furniture truck was stuck in flooded waters along E 293rd Street just west of S Grand River Road. Two occupants of the truck were stranded and needed rescue from local emergency crews. The rescue was caught on live TV.
Flood, Cass
- When
- July 27, 5:10 PM CST to 11:10 PM CST
- Where
- Cass County, 0.54 mi W of Pleasant Hill to 0.85 mi WSW of Pleasant Hill
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.780, -94.280
Highway 58 near the Cass County Fairgrounds was flooded due to Big Creek flowing out of its banks.
Flood, Lafayette
- When
- July 27, 9:19 PM CST to July 28, 3:19 AM CST
- Where
- Lafayette County, 0.88 mi SW of Napoleon to 1.56 mi NE of Chapel Hill
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.123, -94.084
Numerous roads were closed across Lafayette County. Route FF near HWY D was closed in both directions between Bates City and Odessa. Missouri HWY 224 was closed in both directions west of Lexington. Missouri HWY 13 was closed in both directions near Page City Road.
Flood, Bates
- When
- July 28, 3:25 AM CST to 9:25 AM CST
- Where
- Bates County, 0.88 mi NW of Butler to 1.56 mi SSE of Spruce
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.260, -94.340
Missouri HWY 52 was closed in both directions near Butler.
Flood, Henry
- When
- July 28, 9:28 PM CST to July 29, 2:28 AM CST
- Where
- Henry County, 0.84 mi SSE of Germantown to 0.87 mi NNE of Germantown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.289, -94.015
Route K was closed in both directions.
Flood, Henry
- When
- July 28, 9:30 PM CST to July 29, 3:30 AM CST
- Where
- Henry County, 2.54 mi NW of Norris to 2.52 mi ESE of Blairstown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.545, -93.934
Route N near Blairstown was closed in both directions.
Flood, Johnson
- When
- July 28, 9:34 PM CST to July 29, 3:34 AM CST
- Where
- Johnson County, 6.46 mi NE of Elm to 5.73 mi SE of Latour
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.926, -93.980
Numerous roads across Johnson County were closed due to heavy rain. Route M in both directions was closed near Road OO along Honey Creek. Route B was closed due to flooding on Big Creek. Route E was closed along the Blackwater River. Missouri HWY 23 was closed along the Blackwater River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 26, 20171 death · 1 event
- Damaging Winds in Georgia, July 26, 2017$36,000 · 50 kt wind · 8 events
- Heat in Kentucky, July 26, 201722 events
- Heat in Illinois, July 26, 201719 events
- Heat in Louisiana, July 26 to 28, 201717 events
- Heat in Missouri, July 26, 201711 events
- Heat in Arkansas, July 26 to 27, 20179 events
- Heat in Texas, July 26 to 28, 20178 events
- Flash Flood and Damaging Winds in Georgia, July 26, 2017$400 · 60 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 26, 20178 events
- Flash Flood and Damaging Winds in Alabama, July 26 to 27, 201750 kt wind · 7 events
- Heat in Indiana, July 26, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714884, 714885, 714886, 714887, 714888, 714889, 714890, 714891, 714892, 714893, 714894, 714895, 714896, 714897, 714883, 714898, 714899, 714900, 714981, 714982, 714983, 714984, 714985, 714987, 714988, 714989.